There have been many reports describing the reversibility of heart failure caused by thyrotoxicosis. The prompt manner in which the heart function normalized in the setting of thyroid storm merits discussion.
A 40-year-old male, with no prior history of cardiac disease presented with shortness of breath and palpitations progressive over one month. He had a longstanding history of hyperthyroidism from Graves’ disease, but with poor adherence to propylthiouracil. On admission, he was afebrile and normotensive but tachycardic with the ECG showing atrial tachycardia. On physical examination, he had thyromegaly and bilateral basilar rales. Echocardiography showed an ejection fraction (EF) of 15% with severe diffuse left ventricular systolic dysfunction. He was admitted to the ICU for thyroid storm and treated with aggressive anti-thyroid medications, steroids, and propranolol to control the heart rate. After administering several doses of the beta-blocker, hypotension ensued, necessitating electrical cardioversion from atrial fibrillation to sinus rhythm and vasopressor therapy. On day 4 after normalization of free T4 levels, a repeat echocardiogram showed striking reversal of his cardiomyopathy, with an (EF) of 51%. (see Figure 1). However, because of the thyroid storm our patient developed multi-organ failure requiring mechanical ventilation and hemodialysis. After a prolonged ICU course he acquired nosocomial sepsis and expired.
The mechanism of thyrotoxic cardiomyopathy is thought to be by direct toxic effects of thyroid hormone on cardiac myocytes and in part induced by tachycardia. The reported duration to improvement of cardiac function, after initiation of medical therapy, ranges from 2 weeks to 18 months. In our patient, the time to reversal was only 4 days, which corresponded to normalization of serum free T4 levels. This illustrates that if the thyrotoxic state is promptly treated resulting in normalization of thyroid hormone levels, the reversal of cardiomyopathy may be earlier than previously reported.Our patient developed hypotension after initiating beta-blocker therapy. Similar cases have been reported and are believed to be due to increased cardiac sensitivity to catecholamines in the thyrotoxic state. If symptoms of low-output heart failure are present, the use of beta-blockers in the catecholamine-sensitive patient may be deleterious.
If the thyrotoxic state is aggressively treated and normalization of thyroid hormone levels is achieved, the reversal of cardiomyopathy may occur earlier than previously reported. Beta-blocker therapy in thyrotoxicosis may cause hypotension due to the increased cardiac sensitivity to catecholamines. In such patients, rate control may be more appropriately achieved by cardioversion and reversal of the thyrotoxic state.
Adebayo Esan, No Financial Disclosure Information; No Product/Research Disclosure Information